Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Amarillo, TX

June 30, 2004Hartley County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 30, 2004, 5:02 AM CDT for Hartley County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 5:02 AM CDT (10:02 UTC)
Expired
Jun 30, 2004, 8:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 113 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 301010
FFWAMA
TXC205-301300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
502 AM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARTLEY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 800 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY SHOWERS AND THUNDERSTORMS FROM DALHART TO CHANNING...MOVING  
  NORTHEAST AT 15 MPH. THE LINE OF STORMS WILL MERGE WITH ADDITIONAL 
  THUNDERSTORMS OVER HARTLEY COUNTY...AND IS EXPECTED TO PRODUCE     
  VERY HEAVY RAINFALL...ESPECIALLY ALONG HIGHWAY 87 BETWEEN DUMAS    
  AND HARTLEY. OTHER STORMS WILL AFFECT WESTERN HARTLEY              
  COUNTY...WHERE EARLIER HEAVY RAINS HAVE ALREADY SATURATED THE SOIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE ROMERO

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3604 10300 3565 10301 3564 10218 3604 10218

$$

KRAMAR
1 follow-up statement
000 
WGUS74 KAMA 301222
FFSAMA
TXC205-301300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
717 AM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR HARTLEY COUNTY UNTIL 800 AM
CDT...

RAINFALL IS DIMINISHING ACROSS HARTLEY COUNTY. HOWEVER LINGERING 
SHOWERS CONTINUE OVER EASTERN HARTLEY COUNTY...WHERE RADAR ESTIMATED 
PRECIPITATION TOTALS IN EXCESS OF TWO INCHES HAVE FALLEN DURING THE 
MORNING HOURS. THEREFORE THE FLASH FLOOD WARNING WILL CONTINUE 
THROUGH 800 AM FOR HARTLEY COUNTY.
 
IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3603 10299 3567 10298 3567 10219 3603 10221

$$

KRAMAR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:30 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 30, 3:30 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT WED JUN 30 2004

.DISCUSSION...
H5 AND H7 TROFS EXTDG SEWD FM NERN NM INTO SWRN TX PNHDL ATTM.  THESE
TROFS WL SHARPEN TDA AS THEY MOV SLOWLY NEWD.  RICH DEEP MSTR RMNS IN
PLACE OVR PNHDLS...AND WK DYNAMICS FM MID-LVL CURVATURE WL ASSIST IN
UPWARD MOTIONS AND PRODUCTION OF PCPN.  WE WL ISSUE FLOOD WATCH
FOR SRN...WRN...AND CNTRL TX PNHDL TDA...IN AREAS WHERE MDT TO HVY
PCPN EXPCD...AND WHERE FLASH FLOOD GUIDANCE AOB 1.5 INCHES PER 3 HRS
SHOULD BE EASY TO ATTAIN.

HAVE LOWERED MAX TEMPS SLGTLY TDA...AS CLDS AND PCPN WL ALLOW
TEMPS TO CLIMB ONLY SLGTLY ABV THOSE OF YDA.

H5 TROF TO BE E OF PNHDLS BY 12Z THU...YET MSTR NOT EXPCD TO BE
DEPLETED.  H8 AND H7 THETA-E VALUES RECOVER SMARTLY THU AFTN/EVE...
WHILE IN ENVIRONMENT OF INCRG NWLY FLOW...INCRG SELY LOW-LVL WNDS
...AND STEEPENING LAPSE RATES.  THUS...CONTG WITH SCT TSTMS THU
AFTN/EVE.

NO CHANGES TO LATER PDS.  GRDL WMG TREND FRI THRU TUE...WITH NO POPS
ATTM.  JC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     76  63  85  65 /  80  40  30  30
BEAVER       78  66  88  66 /  80  40  30  30
BOISE CITY   78  62  88  61 /  70  40  30  30
BORGER       77  65  86  66 /  90  40  30  30
BOYS RANCH   77  64  88  65 /  80  40  30  30
CANYON       77  63  87  64 /  80  40  30  30
CLARENDON    78  65  86  68 /  90  40  30  30
DALHART      76  62  88  64 /  70  40  30  30
GUYMON       78  65  88  67 /  80  40  30  30
HEREFORD     78  62  89  65 /  80  40  30  30
LIPSCOMB     76  65  88  66 /  90  40  30  30
PAMPA        76  64  85  66 /  90  40  30  30
SHAMROCK     77  66  87  66 /  90  40  30  30
WELLINGTON   79  66  87  68 / 100  40  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH TODAY TX ZONES 01>02..06>08..11>20.
OK...NONE.

&&

04/03
Hazardous weather outlook, Jun 30, 12:00 AM CDT, 5 hours 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1200 AM CDT WED JUN 30 2004

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1200 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES THROUGH THE EARLY MORNING AS AN UPPER LEVEL
LOW PRESSURE DISTURBANCE MOVES ACROSS THE REGION. THE GREATEST
CONCENTRATION OF RAINFALL IS FORECAST TO OCCUR OVER SOUTHERN
SECTIONS OF THE TEXAS PANHANDLE. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHERN
TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AS STORMS FORM ON
THE HIGHER TERRAIN TO THE WEST AND MOVE INTO THE PANHANDLES. A
FEW OF THE STORMS MAY APPROACH SEVERE LEVELS BOTH WEDNESDAY AND
THURSDAY. IN ADDITION...SOME OF THE THUNDERSTORMS WHICH DEVELOP
ON WEDNESDAY AND THURSDAY WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL WHICH MAY RESULT IN FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JORDAN

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.